Heart Disease Expert Forum
Effects of atenolol
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Effects of atenolol

History: 36 y/o male with hypertension BP 150/110

My internist perscribed 50mg Atenolol 4 weeks ago.  After 1 dose, my HR dropped to about 40-45.  The dosage was reduced to 12.5 mg and since my BP has been normal (120/70).  However, I still have periods of low HR (40-45).  I am a runnner (although not much in the past 10 months), but do not know what my resting HR was prior to starting Atenolol.

The side effect in the first few days were fatigue, etc.  However, in the past week or so, I've had ringing in my ears and a "jittery" feeling that seems to be getting worse.  This prevents me from sleeping at times and when I am able to sleep, wake up during the night with these feelings.  I take the medication just before I go to sleep.

My doctor thinks these symptoms could be caused by anxiety and has perscribed Lexapro.  He has suggested I take this for a week and then switch my BP medicine to Lisinopril due to the Bradycardia.

My question is: could the ringing and "jittery" sensation be caused from the Bradycardia as opposed anxiety or a side-effect of the Atenolol?
Related Discussions
239757_tn?1213813182
smi,

thanks for the post.

1) could the ringing and "jittery" sensation be caused from the Bradycardia as opposed anxiety or a side-effect of the Atenolol?

It could be. It may be reasonable to stop the atenolol. There are other blood pressure medications that could be effective such as diuretics and ace inhibitors. It might be reasonable if your symptoms are not overly severe to stop all medications to get rid of the symptoms and start one at a time back.


good luck

5 Comments
Blank
Avatar_m_tn
It's my experience that beta blockers are counterproductive to physically active people.  Your doctor really doesn't know much about you, if that was his first suggestion for BP management.

Also diuretics are not a good idea for runner's.  Think about it - is it smart to drain all the water out of your cells and then work out.  You want to be putting as much fluid in as the cells need, not taking it out. There are many incidents of fatal arrythmias with runners using diuretics.

If you don't have a rythm problem, beta blockers are a poor choice soley for BP management.  If you were a fat old person sitting in a chair in front of the TV perhaps it would be a good choice.

The reason Atenolol and diuretics are prescribed is that they are cheap and effective against BP.  Especially if you are in an HMO, they will try to get you on the old cheap drugs.

There are over 50 BP drugs on the market.  Try a leading ACE inhibitor and perhaps a leading calcium channel blocker, if that's not enough.

Good Luck.


Blank
Avatar_n_tn
I have been a runner for many years.  Started on atenolol 8 years ago for irregular heart beat. Right now I'm on 50 mg a day after an ablation as a means to soothe heart from adrenalin.

I disagree with the earliest post.  The beta blockers have not decreased my energy.  I continue to run.  The only thing that has decreased my capacity for exercise is that I had AFIB and after an ablation I'm getting back into shape.  Took 3 months off of running to let things heal up in the heart.  At 48 it doesn't take long to get out of shape.

I'm slowly getting back into shape.  Actually I think you should run when you use beta blockers.  Running itself will increase your energy. Some people opt for calcium channel blockers but that can have the same effect.  Atenolol is a cheap med, and if it works I would fine tune it with your doctor.
Blank
Avatar_n_tn
Pluto....you said you are very sensative to adrenaline...how do you know this?...I mean maybe explain a bit more...I had VT a short run NS on a treadmill and I now take 75mgs Atenonol 1X daily, everything else is normal.  But I swear I have always been way overly sensative to adrenaline.  My heart takes off at the slightest scare or anything...I mean zip up to 150 bbm in a second.  No wodner I suffer from anxiety and panic.  I tried to ask the Dr if the VT was caused by a sudden surge of adrenaline and he felt it was possible but not likely.  Any one else get NSVT from an adrenaline "Over Dose"?
Blank
Avatar_n_tn
ive been on atenolol since labor day 2003..i take 25 mg a day..ive been having bad fatigue and trying to determine if its the med..my dr told me to start taking it every other day...i am 28 yrs old..i had a few brief episodes of fast heart rate that led to the ER thats why i am on atenolol..i have an average bld preasure of 100 over 65 on it and pulse sometimes like 50-55..it has worked though,time when i had some episoddes and took it and it helped..dr did ekg,echo and said okay..i think i may get a secound opinion from a cardiologist..i just dont wanna be this tired..thanks
dave
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank